Indiana, 2024

Flood and Damaging Winds in Indiana, May 8, 2024

May 8, 2024 · NWS PAH · 3 events in 2 counties and zones

A major outbreak of severe weather occurred on the 8th for the Quad State region as a whole, with Southwest Indiana having a lesser role in this event. On the synoptic scale, a longwave trough was centered across the Rockies with deep-layer southwesterly flow from the Southern Plains to the Ohio Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A major outbreak of severe weather occurred on the 8th for the Quad State region as a whole, with Southwest Indiana having a lesser role in this event. On the synoptic scale, a longwave trough was centered across the Rockies with deep-layer southwesterly flow from the Southern Plains to the Ohio Valley. A 110 kt upper jet extended from northern KS to IA while a 60 kt mid-level jet was positioned across northern MZ into IA. Surface low pressure near the MZ/KS border lifted to St. Louis around 12am CST on the 9th. A warm frontal boundary stretched across the Quad State, with a cold front extending southward from the surface low.

The environment became unstable by early afternoon in Southwest Indiana, with MLCAPE of 1500-2000 J/kg. Deep-layer shear was on the order of 55-65 kts, though low-level shear was only 10 kts. SRH was around 50 m2/s2 STP values were 1 or less. Relative to the rest of the Quad State, conditions in Southwest Indiana were much less conducive to widespread severe weather.

For Southwest Indiana, a sub-severe line of storms moved through towards the end of the evening hours on the 7th as a cold front sagged southward. The front returned as a warm front in the afternoon, with supercells further south. Severe weather in Southwest Indiana was limited to an evening line of storms moving eastward producing damage in Gibson County. Localized heavy rain in the afternoon produced ponding of water on roads near Parkers Settlement.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 8, 2:05 PM CST, 1 hour 5 minutes earlier. Its key messages:

  • A dangerous severe weather outbreak will continue through late tonight. All modes of severe weather remain possible, including the possibility of strong tornadoes, very large hail, and destructive straight-line winds.
  • Threat for flash flooding will ramp up tonight through early Thursday morning as intense storms train over the same locations. The Flood Watch has been expanded to include parts of southwest IN, southern IL, and southeast MO, in addition to west KY.
  • Much more tranquil weather is forecast Thursday through early next week, with the next chance of showers and isolated storms arriving Monday into Tuesday.
Area forecast discussion, May 8, 2:05 PM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
305 PM CDT Wed May 8 2024

.KEY MESSAGES...

- A dangerous severe weather outbreak will continue through
  late tonight. All modes of severe weather remain possible,
  including the possibility of strong tornadoes, very large
  hail, and destructive straight-line winds.

- Threat for flash flooding will ramp up tonight through early
  Thursday morning as intense storms train over the same
  locations. The Flood Watch has been expanded to include parts
  of southwest IN, southern IL, and southeast MO, in addition to
  west KY.

- Much more tranquil weather is forecast Thursday through early
  next week, with the next chance of showers and isolated storms
  arriving Monday into Tuesday.

&&

.DISCUSSION...
Issued at 304 PM CDT Wed May 8 2024

This afternoon and tonight...A dangerous severe weather setup
will persist across much of the forecast area through late
tonight. Currently, scattered to numerous supercells are
developing in the open warm sector across west KY and southern
IL. Expect the warm sector supercellular convection to continue
with an associated large hail, damaging wind, and tornado risk
through late this afternoon.

Further northwest, an intense bow echo is approaching southwest
IL from the south STL metro, with a history of producing very
large hail, straight line wind damage, and attempts at
tornadogenesis. This activity will impact the Route 13 to I-64
corridors through this afternoon through early tonight.

A final and perhaps more widespread straight-line wind risk will
develop ahead of the surface cold front over southwest MO this
afternoon and race into southwest MO, southern IL, southwest IN,
and west KY through 00-06z or so. These storms will likely have
the greatest chance of producing widespread straight-line wind
damage, as the storms will take advantage of an intensifying LLJ
of 30-50 kts.

In addition to the severe risk, the concern for flash flooding
will ramp up tonight as multiple round of intense training
convection will possible. Latest CAMs shows corridors of 2-4" of
QPF through 12z Thursday, with locally higher amounts possible
over the southern KY Pennyrile. For these reasons, opted to
expand the Flood Watch to include much of southeast MO, southern
IL, and southwest IN, in addition to existing Flood Watch in
west KY.

One area that may miss out on the severe storms is the area
north of I-64. The warm front has stalled just south of this
area, and is unlikely to progress further north due to ongoing
rounds of convection. Will need to monitor trends over the next
few hours.

Thursday through Tuesday...An extended period of quiet weather
can be expected Thursday through Sunday as high pressure builds
over the region. Temperatures look to remain near to slightly
above normal, with highs in the 70s to lower 80s and overnight
low temperatures in the 50s.

Our next chance of precipitation will arrive Monday into
Tuesday next week as a surface low tracks over the region. The
path of the surface low will likely preclude organized
convection as it stands, though there will be a slight chance of
thunderstorms. Temperatures will remain near to slightly above
normal with high temperatures in the 70s to lower 80s and
overnight lows in the 50s and 60s.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1205 PM CDT Wed May 8 2024

Isolated thunderstorm coverage early this afternoon will become
numerous to widespread this afternoon. Some storms will likely
be intense, with very strong winds and hail possible, in
addition to vigorous lightning activity. MVFR/IFR vsby
restrictions and some MVFR cigs are possible under thunderstorm
activity.

Outside of thunderstorms, winds will be from the SE to SW at
10-15 kts with gusts to 20 kts this afternoon into early
tonight. Winds will be SW at 5-10 kts following the exit of
thunderstorm activity, around 03-07z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch through Thursday morning for ILZ080>094.
MO...Flood Watch through Thursday morning for MOZ076-086-087-100-
     110>112-114.
IN...Flood Watch through Thursday morning for INZ085>088.
KY...Flood Watch through Thursday morning for KYZ001>022.

&&

DISCUSSION...DWS
AVIATION...DWS
Hazardous weather outlook, May 8, 2:11 PM CST, 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
311 PM CDT Wed May 8 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-092015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
311 PM CDT Wed May 8 2024 /411 PM EDT Wed May 8 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Tornado Watch is in effect until early this evening for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana. Refer to the Tornado Watch for details.

A Flood Watch is in effect until 7 AM CDT Thursday for parts
of southeast Missouri, southern Illinois, and western Kentucky,
and southwest Indiana.. Refer to the Flood Watch for details.

An outbreak of severe thunderstorms will continue for much of the
region this afternoon and evening. Tornadoes, some of which could
be strong, destructive straight line winds, and very large hail
are all possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through late tonight. Spotters
should relay storm reports to NWS Paducah through the spotter
hotline, spotter text line, or via social media.

DWS

In the hours before

Local storm report, May 8, 2:42 PM CST, 28 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
342 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 PM     Hail             3 W Du Quoin            37.99N 89.28W
05/08/2024  E0.50 Inch       Perry              IL   Public

            Report from mPING: Half-inch (0.50 in.).

&&

BM
Local storm report, May 8, 2:45 PM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
345 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     Hail             1 E Marion              37.73N 88.93W
05/08/2024  M0.88 Inch       Williamson         IL   Emergency Mngr

            nickel sized hail.

&&

BM
Local storm report, May 8, 2:47 PM CST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
347 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     Flood            1 ESE Marion            37.73N 88.93W
05/08/2024                   Williamson         IL   Public

            Water over road.

&&

BM
Local storm report, May 8, 2:59 PM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
359 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     Hail             6 W Sebree              37.59N 87.63W
05/08/2024  E0.75 Inch       Webster            KY   Public

&&

BM
Local storm report, May 8, 3:00 PM CST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
400 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             4 NW Robards            37.72N 87.58W
05/08/2024  E1.00 Inch       Henderson          KY   Public

            Report from mPING: Quarter (1.00 in.).

&&

BM
Local storm report, May 8, 3:09 PM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service Paducah KY
409 PM CDT Wed May 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     Tstm Wnd Dmg     5 SSW Breckinridge Cent 37.61N 87.88W
05/08/2024                   Union              KY   Public

            Trees down reported.

&&

BM

The radar

The Evansville,IN radar (KVWX), 23 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Flood, Posey

When
May 8, 3:10 PM CST to 4:00 PM CST
Where
Posey County, Parkers Settlement to 0.32 mi ESE of Parkers Settlement
Cause
Heavy Rain
Reported by
Public
Coordinates
38.050, -87.720

Heavy rain (1-1.5 inch in an hour) led to a brief period of water over at least one road near Parkers Settlement.

Thunderstorm Wind, Gibson

When
May 8, 7:40 PM CST
Where
Gibson County, 0.54 mi E of Ft Branch
Measured
63 kt (72 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
38.250, -87.570

A trained spotter measured a 72 mph wind gust in Fort Branch.

Thunderstorm Wind, Gibson

When
May 8, 7:40 PM CST
Where
Gibson County, 1.48 mi NNE of Ft Branch
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.270, -87.570

A surging line of storms moving eastward blew power lines down over a road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181933, 1181934, 1181935.